Research Activities, February 2014
Cholesterol increases when methotrexate is given to patients with early rheumatoid arthritis
Patients with rheumatoid arthritis (RA) are at high risk of coronary heart disease (CHD). In addition, their lifespan is reduced by 5 to 10 years compared to that of patients without RA. Inflammation is thought to be a major contributor to the CHD risk in RA. Recently, researchers investigated three different treatment regimens containing methotrexate (MTX) to see if they contribute to changes in cholesterol levels and increase the risk for CHD. They found that all three regimens increased average cholesterol levels significantly after just 24 weeks of therapy.
Patients with early RA were randomized into three treatment groups. One group received MTX plus etanercept, another RA medication. A second group received triple therapy consisting of MTX, sulfasalazine, and hydroxychloroquine. The final group received aggressively titrated MTX therapy alone. Total cholesterol, as well as LDL-cholesterol, HDL-cholesterol, and triglycerides were measured at baseline and again at 24 weeks. At 24 weeks, total cholesterol levels increased an average of 56.8, 53, and 57.3 mg/dl in the 3 groups, respectively. Although increases in mean LDL-cholesterol (31.4, 28.7, and 30 mg/dl, respectively) exceeded those in mean HDL-cholesterol, (19.3, 22.3, 20.6 mg/dl, respectively), the net result was that the ratio of total cholesterol to HDL-cholesterol decreased at 24 weeks. These increases in lipoproteins were also associated with decreases in C-reactive protein, a marker of inflammation.
According to the researchers, physicians need to be cognizant of optimizing cardiovascular risk factors such as lipoproteins in RA patients, particularly when they start any of these therapeutic regimens. The study was supported in part by AHRQ (HS18517).
See "Changes in lipoproteins associated with methotrexate or combination therapy in early rheumatoid arthritis," by Iris Navarro-Millán, M.D., Christina Charles-Scoeman, M.D., M.S., Shuo Yang, M.S., and others in the June 2013 Arthritis & Rheumatism 65(6), pp. 1430-1438.
Page originally created February 2014